Oklahoma, 2023

Excessive Heat in Oklahoma, June 28 to 29, 2023

June 28 to 29, 2023 · NWS TSA · 25 events in 25 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late June. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on the 28th and 29th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
11
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late June. Unseasonably hot afternoon temperatures reaching the mid 90s to near 100 degrees, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on the 28th and 29th. At least eleven people were treated for heat-related issues in Tulsa, eight of which were transported to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 28, 11:26 AM CST, 19 minutes earlier.

Area forecast discussion, Jun 28, 11:26 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1226 PM CDT Wed Jun 28 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1057 AM CDT Wed Jun 28 2023

Dangerous heat indices are expected to climb into the 105 to 110
degree range this afternoon as upper high builds into the ArkLaTx
region. A few lingering mid/high clouds across NE OK/NW AR shouldn't
have much of an impact on high temperatures. A few locations could
see heat indices exceed 110 degree and will continue to monitor
in case an excessive heat warning is needed.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 320 AM CDT Wed Jun 28 2023

Thursday will have no convective influences and high temps should
more easily reach their full potential. Dewpoint trends on
Thursday is the larger uncertainty and again widespread advisory
level heat is forecast with a chance for areas to be upgraded.

Hot temperatures continue Friday though upper ridge does weaken
slightly. The next wave and associated cold front move into the
Friday night with the front gradually moving south through the
forecast area on Saturday. Increasing cloud cover and a chance for
showers and storms along and north of the front will keep temps
nearer seasonal normals. Persistent weak troughing is forecast to
remain through the southern Plains into early next week with
daily shower and thunderstorm chances and temps remaining near
early July normals.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Wed Jun 28 2023

Scattered mid clouds across NE OK/NW AR will continue to decrease
in coverage this afternoon with a brief period of gusty winds
possible. Otherwise, VFR conditions are expected through the
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   80 103  79 100 /   0   0   0   0
FSM   77 103  78 102 /   0   0   0   0
MLC   77  99  77  98 /   0   0   0   0
BVO   73 103  75 101 /   0   0   0   0
FYV   75 100  74  99 /   0   0   0   0
BYV   77 102  77 100 /   0   0   0  10
MKO   77 100  77  98 /   0   0   0   0
MIO   75 103  76 101 /   0   0   0   0
F10   77  99  77  97 /   0   0   0   0
HHW   75  98  75  98 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>076.

     Heat Advisory from noon to 9 PM CDT Thursday for OKZ049-053>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011-
     019-020-029.

     Heat Advisory from noon to 9 PM CDT Thursday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...12
LONG TERM....07
AVIATION...12
Hazardous weather outlook, Jun 28, 3:52 AM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 AM CDT Wed Jun 28 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 AM CDT Wed Jun 28 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late morning.

DISCUSSION...
Hot and humid conditions will intensify today across eastern
Oklahoma and northwest Arkansas. Widespread afternoon heat index
values of 105 to 110 degrees are expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Dangerous Heat Potential.
FRIDAY...Thunderstorm and Dangerous Heat Potential.
SATURDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Hot and humid conditions will continue Thursday and Friday
with afternoon heat index values of 105 to 110 degrees
common both days. A slow moving cold front will move into
the area on Saturday with increasing thunderstorm chances
and cooler temperatures. Daily thunderstorm chances are
expected to continue through early next week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 excessive heat. Local standard time, as filed.

Excessive Heat, Tulsa

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
11 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Haskell

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
June 28, 11:45 AM CST to June 29, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Osage

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Adair

When
June 28, 1:15 PM CST to 8:00 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
June 28, 1:15 PM CST to June 29, 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
June 28, 1:15 PM CST to 8:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Pushmataha

When
June 28, 1:15 PM CST to 8:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111108, 1111109, 1111110, 1111111, 1111112, 1111113, 1111114, 1111115, 1111116, 1111117, 1111118, 1111119, 1111120, 1111121, 1111122, 1111123, 1111124, 1111125, 1111126, 1111127, 1111128, 1111129, 1111131, 1111132, 1111133.